Change in Medication

Discussion in 'General Parenting' started by fosterparents, Jan 16, 2008.

  1. fosterparents

    fosterparents New Member

    I am raising twin difficult children (girls). The older of the two is really going through some things. She takes Vyvanse (50) for ADHD. Also has Learning Disability (LD)'s. They turned 11 in Oct. All of sudden older difficult child has had a personality change. She is very angry about everything. The anger is not the only problem but the response is over the top. In other words she get extremely angry over the smallest things. The anger and the situation don't go together. This kind of coincided with the change from Adderal to Vyvanse but I don't know if it is the medication or puberty kicking in. In addition her younger sister (by 6 minutes) knows all the buttons to push. She literally lights the fuse and then sits back to watch it blow. I was just told to try her on Zyprexa in addition to the Vyvanse. I am leary. Any suggestions for me. They both have Learning Disability (LD)'s, but the older probably received most of what bio mom was doing in utero. Her therapist seems to think it is not the medication. I don't know what to do. The Vyvanse controls her in school, I'm not getting any calls so far. Any suggestion as to my next step would be appreciated.
     
  2. fosterparents

    fosterparents New Member

    fosterparents
     
  3. tiredmommy

    tiredmommy Site Moderator

    Welcome! I'm going to move your post over to our General Forum. Please look for responses there.
     
  4. Sara PA

    Sara PA New Member

    I suspect that at least a good part of the recent change in personality is the result of use of the stimulant. Anger and aggressiveness are side effects. This is in the patient information for Vyvanse.
    I'm never did understand why so many doctors seem to blow off these adverse reactions even when the literature warns about them.

    I'm not a big fan of giving a child a second medication to try to overcome the adverse reactions to a first medication. First off, it doesn't work a lot of the time. Second, it starts the slippery slide down the road until the child is taking way too many medications, a lot of which are prescribed in an attempt to counter adverse reactions to other drugs.

    But that's me.
     
  5. smallworld

    smallworld Moderator

    Welcome! Is the "personality change" occurring in the late afternoon? If so, it could be rebound, which is a common side effect of stimulant medications like Vyvanse. Basically, when the medication leaves the child's system, the child can experience emotional reactivity, hyperactivity, impulsivity and non-stop talking. I'd be especially suspicious it's related to Vyvanse if your difficult child's symptoms started when she switched to this medication.

    There are a couple of routes you can take. You can ask the psychiatrist to add a short-activing stimulant (like regular Adderall) in the afternoons to smooth the rebound effect. Or you can ask to go back to Adderall (if that worked better) or another stimulant entirely. medications are a trial and error process, and sometimes it takes a few tries to get the right fit for your difficult child.

    I have a child on Zyprexa, and I personally wouldn't go that route unless your difficult child's needs really push you into it. Zyprexa is a heavy-duty medication with lots of undesirable side effects. We had to use Zyprexa because my daughter completely stopped eating, was hospitalized and fed through an NG tube. Zyprexa was the only medication that put her on the road to recovery.

    If you can't get this psychiatrist to work with you on the medications, you might need to get a second opinion with another psychiatrist.

    Good luck.

     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Were they ever sexually abused? (I did foster care once too. Seems like that was part of the history of the kids we had, and that alone can cause serious problems).
     
  7. timer lady

    timer lady Queen of Hearts

    My difficult child had/has been on zyprexia with successful results; the downside being the intense weight gain. It's used now as a PRN.

    Saying that - it becomes a very personal decision as to whether to use this type of medication on your child. My husband & I had to decide whether kt could continue at the emotional damaging level at which she was functioning - the cycle had to be broken. So for us, it was a no brainer. Nothing kt was doing/experiencing was healthy.

    Good luck on your decision. None of this is easy.
     
  8. crazymama30

    crazymama30 Active Member

    I would question the medications, my difficult child is like that on stims unless he is also on a mood stablilizer. We still see some sensitivity/irritability at night sometimes, but not on a regular basis.
     
  9. fosterparents

    fosterparents New Member

    No sexual abuse. They've been with us since they were 2 months old. The only babies in the house with, so a lot of attention. I've always been with them. So I don't believe that is a problem.
     
  10. fosterparents

    fosterparents New Member

    No. She rolls out of bed with an attitude. She takes her medication with breakfast so I don't even believe it has kicked in yet. I feel really frustrated because most mornings some small thing has happened (for example) this morning, her sister's science fair project was due today so we had worked on hers most of last week. Ms. Angry stormed out of the house because hers was not worked on yet. Hers, however, is not due until the middle of next week. Research done, we just have to put it together. She starts at least 3 out of 5 days like that. But I'm not getting any complaints from school. So I'm not sure what's going on. This anger is different and I believe it's coming from the Vyvanse. It seems to coincide with the change. I think on our next appointment I'm going to go back to the Adderal and let homework and family time take care of itself.
     
Loading...